Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 12, 2017, 3:55 AM EDT for Antrim County, Grand Traverse County, Leelanau County, Michigan. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 3:55 AM EDT (07:55 UTC)
- Expired
- Jun 12, 2017, 4:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Antrim County, MI, Grand Traverse County, MI, Leelanau County, MI
The radar
The NCL Michigan radar (KAPX), 58 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:30 AM EDT | TSTM WND DMG | Maple City, MI | DELAYED REPORT BY EMERGENCY MANAGER. MULTIPLE TREES DOWN ON POWER LINES CAUSING POWER OUTAGES AND ONE GRASS FIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 452 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
956
WUUS53 KAPX 120755
SVRAPX
MIC009-055-089-120830-
/O.NEW.KAPX.SV.W.0011.170612T0755Z-170612T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
355 AM EDT MON JUN 12 2017
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southeastern Leelanau County in northern Michigan...
Central Grand Traverse County in northern Michigan...
Western Antrim County in northern Michigan...
* Until 430 AM EDT
* At 354 AM EDT, a severe thunderstorm was located near
Peshawbestown, or 10 miles northwest of Elk Rapids, moving east at
40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Traverse City, Elk Rapids, Bellaire, Ellsworth, Grand Traverse
Light, Bingham, Torch Lake, Central Lake, Suttons Bay, Northport,
Cedar, Clam River, Kewadin, Lake Leelanau, Mapleton, Traverse City
State Park, Omena, Williamsburg, Fouch and Alden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4523 8555 4523 8538 4521 8539 4521 8522
4512 8522 4512 8517 4486 8516 4486 8529
4485 8532 4471 8534 4472 8582 4477 8582
4478 8594
TIME...MOT...LOC 0754Z 266DEG 35KT 4501 8555
HAIL...<.75IN
WIND...60MPH
$$
msb1 follow-up statement
755
WWUS53 KAPX 120823
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
423 AM EDT MON JUN 12 2017
MIC009-055-089-120833-
/O.EXP.KAPX.SV.W.0011.000000T0000Z-170612T0830Z/
Leelanau MI-Grand Traverse MI-Antrim MI-
423 AM EDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEELANAU...
CENTRAL GRAND TRAVERSE AND WESTERN ANTRIM COUNTIES WILL EXPIRE AT 430
AM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4523 8555 4523 8538 4521 8539 4521 8522
4512 8522 4512 8517 4486 8516 4486 8529
4485 8532 4471 8534 4472 8582 4477 8582
4478 8594
TIME...MOT...LOC 0823Z 266DEG 35KT 4503 8517
$$
msbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:05 AM EDT, 50 minutes earlier.
Area forecast discussion, Jun 12, 3:05 AM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 305 AM EDT Mon Jun 12 2017 .NEAR TERM...(Today through Tonight) Issued at 303 AM EDT Mon Jun 12 2017 ...Some thunderstorm threat continues... High Impact Weather Potential: Isolated severe thunderstorms possible across parts of the area? Pattern Synopsis/Forecast: Passing wave racing east across Canada is forcing subtle height falls on northern extent of subtropical ridge axis laying out across the northern Lakes. Convective outflow augmented surface trough/cold front making slow southeast progress across central upper Michigan down into northern Wisconsin, with a more aggressive push of drier air behind secondary and more defined cold front dropping southeast into northern Minnesota. Earlier well organized line of convection to our northwest is slowly falling apart as it continues to push into our area, simply a product of it outrunning better instability and forcing. Much like yesterday, a very challenging convective forecast heading through today and tonight, with little in the way of larger scale forcing to tie convective initiation and upscale growth to. Overhead moisture plume does advance southeast with time, becoming increasingly focused to central and southern Michigan. Lead surface trough/cold front also sags south, with that more aggressive push of drier air behind passage of that secondary cold front later today and tonight. All the above definitely points to better shower and thunderstorm potential targeting southern sections of our area through tonight. Primary forecast concerns/challenges: Shower and thunderstorm evolution through tonight. Addressing what looks to be limited severe weather concerns. Details: Satellite/radar trends and simple pattern recognition definitely support high-res guidance progs of a continuing decay to what is left of overnight showers and storms, resulting in just a few showers dotting the landscape by sunrise. Definitely a low confidence forecast with regards to convective trends for the remainder of the day. Timing of passing surface trough/convective driven cold pool and focus for deeper moisture to drop south sure does not bode well to afternoon showers and storms across much of the area. If anything, simple trends increasingly support best shower and storm development to take place further south than earlier guidance advertised, and starting to wonder if any activity will be found north of M-72 later today. Large scale trigger simply not there to go anything more than just chancy wording, even across southern areas. Gonna take some enhanced low level convergence to get by some lingering capping issues, and that may even be hard to come by given disorganized surface features. That same general idea holds for much of tonight, with the "greatest" focus for wet weather centered across our far southern areas (and perhaps mostly south of our cwa). Will tailor forecast to this less aggressive idea, keeping the area north of M-72 dry through the overnight. As for severe potential: Conditions not nearly as favorable as those observed yesterday. Combination of minimal large scale forcing and a noted decrease in deep layer shear above southward shrinking instability plume should keep any organized severe threat minimal. Still, just enough cape and potential for precip loading cores to keep an isolated severe thunderstorm mention in our latest hazardous weather products, especially south of M-72 per the latest SPC Day One convective outlook. && .SHORT TERM...(Tuesday through Wednesday) Issued at 303 AM EDT Mon Jun 12 2017 ...Slightly cooler with small chances for showers/storms... High Impact Weather Potential...A few thunderstorms possible, mainly south of M-72 on Tuesday. Pattern Synopsis/Forecast...Cutoff upper low over Montana Tuesday morning will lift into central Canada by Wednesday afternoon. This will result in downstream ridging over the Upper Great Lakes becoming more amplified over the period, with the ridge axis crossing northern Michigan by Wednesday afternoon. At the surface, high pressure over Canada will nose into eastern Upper and Tip of the Mitt on Tuesday, ushering in some drier, slightly cooler air behind a weak cold front advancing further downstate. In fact, the higher theta-e air will pool just south of the APX CWA on Tuesday. The front will begin to slowly lift back northeast as a warm front on Wednesday, ushering in a return to slightly better atmospheric moisture. A few weak vort maxes will ripple around the upper ridge periphery across northern Michigan on Tuesday and possibly Wednesday, but overall forcing for some showers and storms looks rather unorganized and not too impressive. Primary Forecast Concerns...Chances for showers/storms will be the main forecast challenge. Drier, cooler air advecting in from the north as well as subsidence from upper ridge will help to suppress any convective activity over eastern Upper and Tip of the Mitt Lower. Instability will be limited to mainly south of M-72, where MUCAPE will generally be less than 1000 J/kg and weak warm air advection will result in some weak capping. There will be synoptic lift from weak passing shortwaves aloft as well as some frontogenesis over northwest Lower, but it does not look to support organized, widespread convection. So, it appears the better moisture, instability, and lift will coincide south of M-72. Will limit chance PoPs to that area on Tuesday and just slight chance PoPs across our south and west Tuesday night into Wednesday, though feel there will be many areas that stay dry. Have pretty much ignored the NAM as it's been suffering from convective feedback issues. && .LONG TERM...(Wednesday night through Sunday) Issued at 303 AM EDT Mon Jun 12 2017 High impact weather potential...Thunderstorms possible at times through Saturday. Wednesday night into Thursday a warm front will lift northeast through the area, placing northern Michigan in the unstable warm sector within a plume of higher theta-e. This will result in the best chance of showers and storms over the long term period, but a cold front sweeping through Thursday evening will suppress rain chances at least briefly for Thursday night. Broad troughing aloft associated with the cutoff low over the Hudson Bay region may allow for some showers and possibly a few storms on Friday over northern Michigan. A piece of shortwave energy dropping out of western Canada will be quickly carried into the Upper Great Lakes on Saturday by a zonal jet stream over the northern states. This, along with a cold front, will provide a better chance of showers and possible storms as better moisture comes into play. Drier, cooler air will arrive behind the front for Sunday, which looks to be the driest day of the period as high pressure builds in from the west. Temperatures will continue to run above normal for most of the period, cooling to near normal by Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 1145 PM EDT Sun Jun 11 2017 A cold front will slowly slide thru Northern Michigan tonight into Monday...stalling just south of our area by Monday afternoon. Scattered showers and thunderstorms will impact Northern Lower Michigan overnight thru Monday along this boundary. Conditions will generally remain VFR overnight...but will drop to MVFR for some locations on Monday just behind that boundary. LLWS will continue to impact TVC and MBL overnight just ahead of the front. && .MARINE... Issued at 303 AM EDT Mon Jun 12 2017 After a brief round of somewhat gusty southwest winds early this morning, expect winds to subside substantially through the day as a weak front settles through the region. These light winds are expected to continue right through Tuesday. Band of showers and thunderstorms will continue to rapidly decay, leaving behind just some scattered activity through tonight, with the focus expected across central and southern Lake Michigan. No big severe outbreak expected, but any thunderstorms will be capable of producing brief periods of gusty winds. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MSB SHORT TERM...MEK LONG TERM...MEK AVIATION...MLR MARINE...MSB
Hazardous weather outlook, Jun 12, 3:15 AM EDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 315 AM EDT Mon Jun 12 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-131200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 315 AM EDT Mon Jun 12 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. A few thunderstorms are expected to continue to develop today and tonight, especially south of M-72 across northern lower Michigan. An isolated severe thunderstorm is possible this afternoon and early evening, with gusty winds and large hail the primary concern. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms are possible at various times across portions of northern Michigan through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and early evening. Dispatchers...please notify your Emergency Managers immediately. && For more information visit http://weather.gov/gaylord. msb
In the hours before
Local storm report, Jun 11, 10:25 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1025 PM EDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 5 S MUNUSCONG 46.17N 84.18W
06/11/2017 CHIPPEWA MI PUBLIC
TREES UPROOTED, CAMPER MOVED, AND SOME
DAMAGE TO SHINGLES ON S MAPLE POINT RD IN
PICKFORD. TIME ESTIMATED.
&&Local storm report, Jun 11, 11:13 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1113 PM EDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 7 SSW GOETZVILLE 45.99N 84.17W
06/11/2017 CHIPPEWA MI PUBLIC
LARGE TREE DOWN ON VEHICLE. TIME ESTIMATED.
&&Local storm report, Jun 11, 11:15 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1115 PM EDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG BLACK LAKE 45.49N 84.28W
06/11/2017 CHEBOYGAN MI PUBLIC
A COUPLE LARGE TREES DOWN, INCLUDING ONE ON
A VEHICLE. TIME ESTIMATED.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:36 AM EDT | Special Marine Warning | APX | 84 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.